Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2008, 5:38 PM EDT for Halifax County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2008, 5:38 PM EDT (21:38 UTC)
- Expired
- Apr 20, 2008, 6:18 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:50 PM EDT | HAIL 0.88 | 2 Sw Cluster Springs, VA | NICKEL HAIL STARTED 550 PM AND ENDED 555 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 202138 SVRRNK VAC083-202245- /O.NEW.KRNK.SV.W.0034.080420T2138Z-080420T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 538 PM EDT SUN APR 20 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 645 PM EDT. * AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLUSTER SPRINGS...OR 7 MILES EAST OF TURBEVILLE...AND MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CLUSTER SPRINGS... TURBEVILLE... SOUTH BOSTON... HALIFAX... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3692 7894 3655 7880 3655 7902 3681 7913 TIME...MOT...LOC 2138Z 150DEG 19KT 3661 7893 $$ KM
1 follow-up statement
000 WWUS51 KRNK 202218 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 618 PM EDT SUN APR 20 2008 VAC083-202228- /O.CAN.KRNK.SV.W.0034.000000T0000Z-080420T2245Z/ HALIFAX VA- 618 PM EDT SUN APR 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALIFAX COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3692 7894 3655 7880 3655 7902 3681 7913 TIME...MOT...LOC 2218Z 150DEG 19KT 3679 7906 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:38 PM EDT, 2 hours earlier.
Area forecast discussion, Apr 20, 3:38 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT SUN APR 20 2008 .SYNOPSIS... A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION. && .NEAR TERM /THROUGH MONDAY/... DAY TIME HEATING IN ADVANCE OF AN APPROACHING UPPER COOL POOL IN ASSOCIATION WITH AN UPPER LOW...IS HELPING TO GENERATE SHOWERS AND STORMS ACROSS PARTS OF SOUTHSIDE VIRGINIA SOUTH INTO NEIGHBORING NORTH CAROLINA. SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA THROUGH 800 PM...WITH THE MAIN CONCERN BEING LARGE HAIL...WITH DAMAGING WINDS A SECONDARY CONCERN. ADDITIONAL WEAKER SHOWERS WILL BE COMMON HEADING INTO THE EVENING ACROSS THE REST OF THE REGION. THE TREND THROUGH THE NIGHT WILL BE FOR DECREASING COVERAGE ACROSS THE SOUTHWEST PARTS OF THE REGION WITH COVERAGE BECOMING MORE NUMEROUS ACROSS THE EAST AND THE NORTH. THE INFLUENCE OF THE UPPER LOW AND IT STEEP LAPSE RATE INFLUENCE WILL HELP TO KEEP THE POTENTIAL FOR ADDITIONAL SHOWERS ACROSS MAINLY THE NORTHERN AND EASTERN PARTS OF THE AREA THROUGH MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER OF EASTERLY FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW WILL GENERATE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE. WE WILL LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA MONDAY AND TUESDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY SHOULD INCREASE AND LIMIT TSTM DEVELOPMENT. THE THREAT OF RAIN DECREASES ON TUESDAY BUT EASTERLY FLOW STILL CLOUD BRING A FEW SHOWERS/DRIZZLE ON EASTERN SLOPE. LOW CLOUDS WILL LINGER INTO TUESDAY NIGHT BUT A DRY TREND WILL START. LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. EASTERN TEMPERATURES WILL LIKELY BELOW NORMAL TUESDAY WHILE THE MOUNTAINS WILL BE NEAR TO ABOVE NORMAL. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... WEDNESDAY THROUGH THURSDAY... AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY THE MOUNTAINS. WITH RIDGE ALOFT AND MORE SUNSHINE EXPECTED...TEMPERATURES WILL RUN ABOVE NORMAL. FRIDAY THROUGH SATURDAY... SHORT WAVE RIDING ON THE OUTER RINGS OF THE RIDGE WILL BRING BETTER CHANCES FOR SHOWERS ACROSS THE MOUNTAINS FRIDAY AFTERNOON AND EVENING. ON SATURDAY AND POSSIBLY SUNDAY...INSTABILITIES AND MOISTURE ARE ENOUGH TO GENERATE AIR MASS SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS IN THE AFTERNOON THEN EAST OF THE BLUE RIDGE LATE AFTERNOON INTO EVENING. TEMPERATURES WILL BE ABOVE NORMAL UNTIL A FRONT PASSES NEXT WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... UPPER LOW CONTINUES ITS PROGRESSION SOUTHEAST ACROSS THE AREA. LOOK FOR A CONTINUATION AND ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA THROUGH THE REMAINDER OF THE AFTERNOON...ESPECIALLY IN AREAS EAST OF THE BLUE RIDGE. TEMPORARY MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. TONIGHT SURFACE AND NEAR SURFACE WINDS WILL BECOME NORTH TO NORTHEAST...HELPING TO DRAW MVFR CIGS/VSBYS BACK INTO THE AREA ALONG WITH ADDITIONAL SHRA ACROSS MAINLY THE NORTHREN AND EASTERN PARTS OF THE REGION. MONDAY MORNING WE WILL SEE CIGS/VSBYS IMPROVE TO VFR BY MID MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...JS/WERT LONG TERM...RCS AVIATION...DS/JS
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SUN APR 20 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 341 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 3:32 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT SUN APR 20 2008 VAZ043-202030- HENRY VA- 332 PM EDT SUN APR 20 2008 AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF MARTINSVILLE CITY...OR ABOUT 3 MILES WEST OF LEATHERWOOD...MOVING EAST AT 5 MPH. EXPECT RAINFALL AMOUNTS OF AN INCH OR TWO DURING THE NEXT FEW HOURS...WITH WINDS GUSTING TO 30 MPH AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Apr 20, 3:56 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SUN APR 20 2008 NCZ006-VAZ044-202030- CASWELL NC-PITTSYLVANIA VA- 356 PM EDT SUN APR 20 2008 AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF AXTON TO 5 MILES WEST OF YANCEYVILLE...MOVING NORTHEAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE NEAR...PELHAM AT 405 PM EDT... PROVIDENCE...GATEWOOD AT 425 PM EDT...BLANCH...DANVILLE AIRPORT AT 430 PM EDT... EXPECT WIND GUSTS TO 40 MPH...LIGHTNING AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Apr 20, 4:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 N COLLINSVILLE 36.74N 79.91W
04/20/2008 HENRY VA PUBLIC
DANIELS CREEK FLOODING DANIELS CREEK ROAD. UP TO A FOOT
OF WATER RUNNING ACROSS THE ROAD.
&&
JJACKSONSpecial weather statement, Apr 20, 5:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT SUN APR 20 2008 VAZ035-202145- AMHERST VA- 533 PM EDT SUN APR 20 2008 AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FORKS OF BUFFALO...OR ABOUT 3 MILES NORTHEAST OF PLEASANT VIEW...MOVING NORTHWEST AT 52 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ORONOCO...ALTO AT 540 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Apr 20, 5:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT SUN APR 20 2008 VAZ035-202145- AMHERST VA- 533 PM EDT SUN APR 20 2008 AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FORKS OF BUFFALO...OR ABOUT 3 MILES NORTHEAST OF PLEASANT VIEW...MOVING NORTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ORONOCO...ALTO AT 540 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Apr 20, 5:34 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT SUN APR 20 2008 VAZ034-045-202145- BEDFORD VA-CAMPBELL VA- 534 PM EDT SUN APR 20 2008 AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF HUDDLESTON...OR ABOUT 3 MILES NORTH OF LEESVILLE...MOVING NORTHWEST AT 15 MPH. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| Apr 19, 10:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Apr 20, 5:22 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more | 4 hr |
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 67 min |
| Apr 20, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 81 min |
| Apr 20, 3:01 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Apr 20, 3:17 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 76 min |
| Apr 20, 6:22 PM EDT | Flash Flood Warning | RNK | Halifax | 78 min |
| Apr 20, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.